Lossy compression of general random variables


Erwin Riegler, Günther Koliander, and Helmut Bölcskei


Information and Inference: A Journal of the IMA, Volume 12, Issue 3, Sept. 2023.

DOI: https://doi.org/10.1093/imaiai/iaac035

[BibTeX, LaTeX, and HTML Reference]


This paper is concerned with the lossy compression of general random variables, specifically with rate-distortion theory and quantization of random variables taking values in general measurable spaces such as, e.g., manifolds and fractal sets. Manifold structures are prevalent in data science, e.g., in compressed sensing, machine learning, image processing, and handwritten digit recognition. Fractal sets find application in image compression and in the modeling of Ethernet traffic. Our main contributions are bounds on the rate-distortion function and the quantization error. These bounds are very general and essentially only require the existence of reference measures satisfying certain regularity conditions in terms of small ball probabilities. To illustrate the wide applicability of our results, we particularize them to random variables taking values in i) manifolds, namely, hyperspheres and Grassmannians, and ii) self-similar sets characterized by iterated function systems satisfying the weak separation property.


Lossy compression, rate-distortion theory, quantization, manifolds, fractal sets, information theory, directional statistics

Download this document:


Copyright Notice: © 2023 E. Riegler, G. Koliander, and H. Bölcskei.

This material is presented to ensure timely dissemination of scholarly and technical work. Copyright and all rights therein are retained by authors or by other copyright holders. All persons copying this information are expected to adhere to the terms and constraints invoked by each author's copyright. In most cases, these works may not be reposted without the explicit permission of the copyright holder.